# SDR 2019FA0000108

- Difficulty date: March 13, 2019
- Submitted: April 8, 2019
- Operation: General aviation
- Aircraft: N1206U
- Make and model: Cessna 172S
- Aircraft serial: 172S10417
- Aircraft time: 7,606 hours
- Engine: Lyc IO360L2A
- Engine time: 7,203 hours, 846 cycles
- Propeller: Mcauly 1A170E
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: SL36006WA20P
- Part serial: L3222451E
- Condition: Separated
- Location: Engine
- Part time: 7,606 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: A

## Discrepancy

WHILE PERFORMING A LOCAL INSTRUCTION FLIGHT FOR AN IFR RATING. AFTER PERFORMING AN APPROACH AND A TOUCH AND GO ON RUNWAY 10 AT POMPANO BEACH AIRPARK (KPMP), THE AIRCRAFT INITIATED A CLIMB AT VX 62 KNOTS AND HEADED NORTH EAST BOUND TO BE HANDED OFF TO APPROACH. JUST PRIOR TO THE HAND OFF THE ENGINE HAD A 300 RPM LOSS AND A STRONG SMELL OF BURNT OIL WAS FELT IN THE COCKPIT. AT THIS POINT DUE TO THE LOW ALTITUDE AND LOW ENERGY STATE OF THE AIRCRAFT THE INSTRUCTOR PITCHED DOWN, VERIFIED FULL POWER AND TURNED BACK TOWARDS THE AIRPORT. HE CALLED THE TOWER TO ADVISE HE HAD A POWER LOSS AND WOULD LIKE TO RETURN, AT THIS POINT HE WAS CLEARED TO LAND ON ANY RUNWAY. SECONDS LATER A TOTAL POWER LOSS WAS EXPERIENCED. THE AIRCRAFT WAS HIGH ENOUGH TO MAKE RUNWAY 15 AND PERFORMED A FORWARD SLIP AND LANDED SAFELY ON THE RUNWAY. THEY VACATED THE RUNWAY AT THE END ON A TAXI WAY WITH WHATEVER MOMENTUM THE AIRCRAFT HAD LEFT. THE ENGINE THEN WAS SECURED BY THE INSTRUCTOR. AIRCRAFT WAS GROUNDED. THE AP WENT LATER ON TO FIND THAT CYLINDER NUMBER 3 HAD CRACKED IN THE MIDDLE AND SEPARATED COMPLETELY. THE FAA WAS ADVISED AS SOON AS POSSIBLE AND REPAIR STATION WHO PERFORMED THE OVERHAUL LESS THAN A YEAR AGO. THE ENGINE WAS DISMOUNTED WITH FAA APPROVAL AND SENT TO REPAIR STATION TO INSPECT AND PERFORM A MAJOR OVERHAUL. THE CYLINDER ASSEMBLY IS BEING STUDIED BY THE MANUFACTURER, WHO MANUFACTURES THE CYLINDERS.
